Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 82, NWS Quad Cities, IA

July 9, 2007Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 9, 2007, 3:10 PM CDT for Lee County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 3:10 PM CDT (20:10 UTC)
Expired
Jul 9, 2007, 4:15 PM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Lee County, IA

The radar

The Quad Cities radar (KDVN), 121 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 092010
SVRDVN
IAC111-092115-
/O.NEW.KDVN.SV.W.0082.070709T2010Z-070709T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHEAST IOWA...

* UNTIL 415 PM CDT.

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  APPROXIMATELY NEAR WEST POINT...OR ABOUT 7 MILES NORTHWEST OF FORT
  MADISON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENMARK AROUND 320 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4074 9153 4062 9143 4069 9113 4079 9138

$$

ERVIN
1 follow-up statement
000 
WWUS53 KDVN 092107
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT MON JUL 9 2007

IAC111-092116-
/O.EXP.KDVN.SV.W.0082.000000T0000Z-070709T2115Z/
LEE IA-
406 PM CDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY EXPIRES AT 415 PM
CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

HOWEVER...THIS STORM AND OTHER STORMS IN THE AREA ARE STILL CAPABLE 
OF PRODUCING VERY HEAVY RAIN.

LAT...LON 4074 9153 4068 9149 4069 9113 4079 9138

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT MON JUL 9 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON TUESDAY AND
BRING AN END TO THE HOT AND HUMID WEATHER OVER THE AREA. UNTIL THIS
FRONT ARRIVES...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
THE BIG QUESTION IS IF ANY HEADLINES ARE NEEDED. CURRENT CONVECTION
IS FALLING OVER AN AREA THAT CAN TAKE A CONSIDERABLE AMOUNT OF RAIN
BEFORE PROBLEMS DEVELOP. HOWEVER...SLOW MOVEMENT OF SAID CONVECTION
WILL RESULT IN HIGH RAINFALL RATES AND LOCALLY HEAVY RAINFALL.
THREAT IS NOT CLEAR CUT AND WITH CONVECTION STILL EVOLVING...WILL
HOLD OFF ON ISSUING A HEADLINE BUT WILL PASS ON TO NEXT SHIFT TO
WATCH CLOSELY.

MODELS HAVE MAIN FRONT MOVING THROUGH THE CWFA DURING PEAK HEATING
ON TUESDAY. MODELS NOT HANDLING THIS WELL BUT AGAIN EXPECT MORE
STRONG CONVECTION TO FIRE WITH LOCALLY HEAVY RAINFALL EXPECTED WITH
CONVECTION TO BE ALONG/AHEAD OF COLD FRONT. WILL HOLD OFF ON
MENTIONING LOCALLY HEAVY RAIN FOR TUESDAY DUE TO UNCERTAINTY OF
AREAL COVERAGE OF THE THREAT. WILL PASS THIS CONCERN ON TO
SUBSEQUENT SHIFTS. TEMPS SHOULD BE MAINLY IN THE 70S OVERNIGHT WITH
UPPER 80S AND LOW 90S PRIOR TO FROPA ON TUESDAY.    ..08..

.LONG TERM...
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...LATEST SUITE OF MODEL RUNS
CONTINUE TO TREND AMAZINGLY QUICKER WITH DIGGING PROCESS OF
VIGOROUS NORTHERN STREAM WAVE ACRS ONTARIO AND LK SUPERIOR REGION
TUE NIGHT. THUS ASSOCIATED SFC FRONT WILL ALSO SWEEP THROUGH THE
FCST AREA FROM WSW-TO-ESE MUCH QUICKER NOW ON LATEST SOLUTIONS...WITH
FROPA ACRS THE MS RVR GENERAL AROUND 00Z WED OR SO/ALTHOUGH THE EVEN
QUICKER UKMET AND GFS HAVE THE FRONT ALMOST EXITING THE ENTIRE CWA
BY THEN/. WITH LATEST TRENDS...WILL FOLLOW THE GFS AND UKMET WHICH
ARE SIMILAR...AND WALK OUT STRONG TO SEVERE LINEAR CONVECTIVE LINE
OUT OF SOUTHEASTERN THIRD OF THE CWA IN THE EVENING. FCST SOUNDINGS
AND LOW TO MID LEVEL THTA-E LAPSE RATES SUGGEST DAMAGING STRAIGHT
LINE WINDS POSSIBLE IN THESE AREAS THROUGH 02Z-03Z OR SO. THE
PROGRESSIVE NATURE OF THE STORMS SHOULD LIMIT EVENING FLOODING
POTENTIAL...BUT DEPENDING ON HOW MUCH RAINFALL WEST CENTRAL IL AND
NORTHEAST MO GET TONIGHT...QUICK RUN-OFF FROM A PASSING SQUALL
LINE COULD AGGRAVATE SOME HYDRO SITUATIONS. WITH THE QUICKER FROPA...
A QUICKER ARRIVAL OF COOLER DRIER AIR MAY MEAN A BETTER SHOT OF
WIDESPREAD LOWS IN THE MID TO UPPER 50S BY WED MORNING. WON/T GO
QUITE THAT COOL YET...BUT WILL CONTINUE TO TREND DOWN WED MORNING
TEMPS.

DEEP MIXING TO OVER H85 MB AND FULL INSOLATION WILL BE NEEDED TO GET
THE PROGGED 80 DEGREES FOR HIGHS ON WED LOOKING AT FCST THERMAL
PROFILES BY THE GFS AND NAM AS CANADIAN SFC RIDGE CENTER BUILDS SOUTH
ACRS THE CENTRAL PLAINS...MAY ONLY GO WITH UPPER 70S. DEPENDING ON
HOW FAST SOMETHING CAN PROPAGATE DOWN THROUGH DEEP NORTHWEST FLOW
WED NIGHT...THE CWA SHOULD BE UNDER A FAIR WX AND COOLING REGIME
THRU THU MORNING.

IN THE EXTENDED/THU-MON/...FOR THE THIRD 12Z RUN IN A ROW...BOTH THE
GFS AND ECMWF ARE ADVERTISING SOME TYPE OF WAVE TO RIPPLE THROUGH
CYCLONIC FLOW ALOFT DURING THU AFTERNOON OR NIGHT...AND COMBINING
WITH MID LEVEL COOL POOL INDUCED INSTABILITY...DEVELOP SHOWERS AND
THUNDERSTORMS SOMEWHERE IN THE VCNTY DURING THAT PERIOD. TIMING
SUCH A FEATURE PROBLEMATIC STILL AT THIS POINT AS WELL AS IF THERE
WILL BE ENOUGH LOW TO MID LEVEL MOISTURE AVAILABLE...BUT WITH THE RUN
TO RUN INDICATION UP UNTIL NOW...IT MAY BE WORTH INTRODUCING SLIGHT
CHC POPS FOR THU AFTERNOON AND EVENING. LATEST AVAILABLE MEDIUM RANGE
MODEL RUNS NOT QUITE AS BULLISH WITH EXTENT OF COOL DUMP DOWN ACRS
THE WESTERN GRT LKS FOR FRI AND INTO THE WEEKEND...AND DE-AMPLIFY
THE UPPER AIR PATTERN SOME THROUGH MONDAY. STILL...THERMAL PROFILES
SUGGEST BELOW NORMAL TEMPS IN THE UPPER 70S TO LOW 80S THROUGH
MUCH OF THAT PERIOD...WITH LOWS IN THE 50S TO LOWER 60S. WILL KEEP
WEEKEND AND NEXT MONDAY DRY...WITH RETURN FLOW TEMP MODERATION BY
MONDAY LEADING TO A WARM UP AT LEAST INTO THE MID 80S IN MUCH OF THE
FCST AREA. NORTHWEST FLOW OVER THE WEEKEND TO THE SOUTHWEST OF
EASTERN HUDSON BAY VORTEX WILL PROBABLY USHER ANOTHER DISTURBANCE
OVER OR NEAR THE AREA...BUT TIMING ANOTHER FEATURE LIKE THAT AT
THIS POINT UNCERTAIN ENOUGH TO NOT MENTION ANY CHC POPS FOR NOW.
..12..

&&

.AVIATION...
NONLINEAR PROCESSES ARE DRIVING THE CURRENT AND EXPECTED WX. HIGH
PRECIPITABLE WATER COMBINED WITH BOUNDARIES AND VORT MAXES ALOFT TO
DRIVE TSRA DEVELOPMENT TONIGHT AND AGAIN WITH THE MAIN FRONT
APPROACHING TUESDAY. THERE MAY BE A BRIEF LULL IN TSRA/SHRA
DEVELOPMENT LATE TONIGHT/TUESDAY MORNING. ALL TAF SITES LIKELY TO BE
AFFECTED AT SOME POINT IN THE NEXT 24 HRS. PROBABILITY HIGH OF
SEEING IFR CIGS AND MVFR IF NOT IFR VSBYS.     ..08..

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/12
Hazardous weather outlook, Jul 9, 4:40 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT MON JUL 9 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
440 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY
ALONG AND NORTH OF INTERSTATE 80...AS WELL AS A CHANCE OF HEAVY
RAIN. A COLD FRONT MOVING SLOWLY SOUTHWARD INTO IOWA AND ILLINOIS
WILL STALL AND WEAKEN TODAY...AND WILL PROVIDE A TRIGGER FOR
THUNDERSTORMS. THUNDERSTORMS MAY TRAIN ALONG THE FRONT...PRODUCING
LONG PERIODS OF RAINFALL ACROSS PARTS OF THE AREA. THE MAIN
THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND SMALL
HAIL ALONG WITH THE POTENTIAL FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 80. A
STRONGER COLD FRONT WILL SWEEP ACROSS THE AREA ON TUESDAY
AFTERNOON AND EVENING...BRINGING A CHANCE OF THUNDERSTORMS. THE
MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR...THOUGH THE
RISK FOR HEAVY RAIN IS LOWER WITH THE FASTER MOVEMENT OF THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING...MAINLY
NORTH OF INTERSTATE 80. IN ADDITION...SPOTTERS ARE ENCOURAGED TO
CONTACT THE NATIONAL WEATHER SERVICE WITH REPORTS OF RAIN OVER ONE
INCH.

MAYES

In the hours before

Special weather statement, Jul 9, 2:22 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT MON JUL 9 2007

IAZ099-ILZ025-026-034-MOZ010-092130-
LEE-HENDERSON-WARREN-HANCOCK-CLARK-
INCLUDING THE CITIES OF...FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...KAHOKA
222 PM CDT MON JUL 9 2007

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN...

A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT KEOKUK TO
GALESBURG...WILL SLOWLY MOVE NORTHEAST OVER THE NEXT TWO HOURS.
RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE
STORMS.

ILZ016>018-092130-
HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN
222 PM CDT MON JUL 9 2007

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN...

A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT GALESBURG TO
PRINCETON...WILL SLOWLY MOVING NORTHEAST OVER THE NEXT TWO HOURS.
RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE
STORMS.
Local storm report, Jul 9, 2:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             WEVER                   40.72N 91.23W
07/09/2007  E0.50 INCH       LEE                IA   TRAINED SPOTTER

&&
Special weather statement, Jul 9, 2:45 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT MON JUL 9 2007

IAZ089-099-ILZ025-034-MOZ009-010-092030-
LEE IA-DES MOINES IA-HANCOCK IL-HENDERSON IL-CLARK MO-SCOTLAND MO-
245 PM CDT MON JUL 9 2007

...STRONG STORMS WITH HEAVY RAIN...

A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT BURLINGTON TO
MEMPHIS MISSOURI...WILL SLOWLY MOVE EAST OVER THE NEXT
TWO HOURS. RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE
FROM THESE STORMS. IN ADDITION...THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL AND GUSTY WINDS OF 35
TO 45 MPH.

ERVIN
Local storm report, Jul 9, 3:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             BURLINGTON              40.81N 91.12W
07/09/2007  E0.50 INCH       DES MOINES         IA   TRAINED SPOTTER

0254 PM     HAIL             BURLINGTON              40.81N 91.12W
07/09/2007  E0.75 INCH       DES MOINES         IA   TRAINED SPOTTER

            3 MILES OFF OF HIGHWAY 61 ON HUNT ROAD. WINDS 30 TO 40
            MPH.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:55 PM CDTSevere Thunderstorm WarningDVNDes Moines54 min
Jul 9, 5:46 PM CDTSevere Thunderstorm WarningDVNScott27 min
Jul 9, 5:57 PM CDTFlash Flood WarningDVNHenry6 hr
Jul 9, 6:36 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.